New York, 2018

Lake-Effect Snow in New York, January 2 to 3, 2018

January 2 to 3, 2018 · NWS ALY · 1 event in 1 county or zone

A warm front tracked across northern New York during the morning of January 2nd, bringing an end to the frigid temperatures that plagued the region over the last few days. However, the airmass was still cold enough to support heavy lake effect snow as winds aligned down the long axis of Lake Ontario during the afternoon and evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front tracked across northern New York during the morning of January 2nd, bringing an end to the frigid temperatures that plagued the region over the last few days. However, the airmass was still cold enough to support heavy lake effect snow as winds aligned down the long axis of Lake Ontario during the afternoon and evening. A narrow band of snow remained fairly stationary over northern Herkimer County, resulting in totals of around a foot by the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 2, 12:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 2, 12:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1237 PM EST Tue Jan 2 2018

.SYNOPSIS...
Although it will be another frigid morning, afternoon
temperatures will be slightly milder than the last few days.  Aside
from some snow showers over the Adirondacks, it will be another dry
day with a partly sunny sky.  Continued cold and dry weather is
expected again tomorrow, before some light snow impacts the region
for Thursday.  Even more frigid air will be in place for Friday into
the weekend, with breezy conditions making it feel even colder.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 1030 am... Weak band of lake effect snow east of Lake
Ontario will brush across northern Herkimer and Hamilton
counties this afternoon with some light accumulations. Otherwise
expect partly cloudy skies and not quite as cold as the past
several days but high temperatures will still be well below
normal with highs in the mid teens to low 20s in most areas.
Have made some minor adjustments based on latest trends.

As of 623 AM EST...Temperatures are extremely variable this
morning, depending on the exact placement of clouds and if winds
have decoupled or not. In areas where the skies have remained
clear and winds have decoupled (such as in the Glens Falls-
Whitehall area and the Connecticut Valley of Windham County)
temperatures have fallen to 10 to 25 degrees below zero.
Meanwhile, a breeze over the Berkshires and within the Hudson
Valley has allowed temps to remain elevated (or rise after
falling last evening) into the single digits to the near 10 F.
In addition, some leftover clouds from lake-effect activity (and
even a few flurries) for western areas has help keep temps right
around zero or into the lower single digits.

Temps should start to rise once sunrise is underway, but it
will remain rather cold right through the morning hours. Wind
Chill Advisory remains in effect for areas outside the immediate
Hudson Valley/SE VT/lower Litchfield Co. CT for average wind
chills of 10 to 24 below zero, although the exact wind chill
will vary depending on wind speed.

During the day today, a weak shortwave will be sliding by to the
north across southern Canada. With limited moisture in place and
only weak forcing, there won't be much impact from this passing
system. As the low to mid level flow shifts to the w-sw with
this passing system, some lake moisture will aid in allowing
some light snow showers for the western Adirondacks by later
this morning into this afternoon, which may produce an inch or
two of accumulation for northern Herkimer and Hamilton Counties.
Otherwise, it will remain dry over the remainder of the area
with a mix of sun and clouds. With temps aloft slightly warming,
it will be a little milder today compared to the last few days,
but it will still be rather cold and much below normal. Highs
will teens for most, with some low 20s for the mid-Hudson
Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Snow showers will be ongoing for the western Adirondacks this
evening but should be diminishing overnight, as the shortwave
departs and drier air starts to work in along with inversion
heights lowering thanks to a brief shortwave ridge moving on
in. Outside of the Adirondacks, it should be continued dry and
cold (although not as frigid as the last few nights) with lows
in the single digits.

High pressure passing by to the south and east will allow for
continued dry and quiet weather for Wednesday with a partly to
mostly sunny sky. While still below normal, its not as cold as
recent days with highs in the teens and 20s.

By Wednesday night into Thursday, the focus will be on a rapidly
developing low pressure area off the eastern seaboard. Although
this storm will be deepening quickly and looks to be rather
strong, its track is expected to take will be pretty far east
of our area. Despite this eastern track, we still look to see a
period of light snowfall (especially in upslope favored areas
of western New England), as a northern stream trough feeding
into this system dives across the area. As this system takes on
a negative tilt, it will allow for some moisture to get pulled
into area (although the more heavier precipitation will remain
well off to our east across eastern New England).

Model solutions vary on the exact amount of QPF that our area
sees. The 00z GFS/ECMWF both suggest under a tenth of an inch
occurs at KALB and the 00z GEFS also suggests the majority of
precip should remain east of us (the 50% chance of 0.10 inches
is east of Albany over far western New England). However, some
models do suggest a little more, such as the 00z/06z NAM and 00z
GGEM which would suggest a around a 0.25 inch for KALB and
heavier amounts for western New England. Even more bold is the
03z SREF, which has some large outliers. For now, our forecast,
which aligns with WPC and neighboring offices, is for closer to
the GFS/ECMWF, and just about an inch or two of snow for Albany,
with perhaps 2-4 for western New England.

Light snow could begin as early as late Wednesday night, but
will probably not occur for most until during the day on
Thursday. Snowfall should be ending for most by Thursday
evening, although it will linger the longest across southern VT
and the Berkshires. Winds will start to pick up by late in the
day on Thursday as well. Lows on Wed night look to be in the
single digits and teens and highs on Thursday will be in the mid
teens to mid 20s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The main story during the first part of this long term forecast
period will be the meteorological bomb tracking northward over the
Atlantic Ocean.  Per the NCEP model suite and international global
guidance, this storm is forecast to track northward but east of the
70W Longitude which should have limited impacts with respect to snow
Thursday night into early Friday.  The high confidence impact will
be increasing winds and frigid temperatures through Friday and
heading into at least the first half of the weekend.

As near -30C at H925-H850 advects in the region Friday into
Saturday, GEFS anomalies of up to 3 standard deviations below normal
are expected.  Combine those values with a tight pressure gradient
and higher magnitude winds aloft, dangerous wind chills are
expected.  Highs Friday and Saturday may not see zero in several
locations with overnight lows Friday night and Saturday well below
zero.

Some snow showers and lake effect snow will move across the region
with the better chance into the terrain and into portions of the
western Mohawk Valley, Schoharie Valley and portions of the
Catskills Thursday night through Friday.  At this time,
accumulations will generally be around 1 inch for the higher terrain
with a fee additional inches in persistent snow showers/squalls
downwind of Lake Ontario.

Some moderation to the thermal profiles are expected Saturday night
into Sunday with the approach of a 'warm front'.  A general
overrunning situation will evolve during this time frame as clouds
will increase and thicken with the increasing chance for light snow
to develop.  At this time, seems the higher PoPs for light snow will
be along and north of I90 where we will place those higher PoPs.

Temperatures will average well below normal through the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Bkn-ovc clouds will cover the area through this afternoon with
cigs at or above 4000 feet. Skies will clear late this afternoon
or early this evening with VFR conditions continuing overnight.
VFR conditions will continue on Wednesday with mostly sunny
skies. Winds will be light and variable through tonight then
southerly at 10 kts or less on Wednesday.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of SN.
Thursday: Moderate Operational Impact. Chance of SN.
Thursday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Friday: Low Operational Impact. Slight Chance of SHSN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
Very cold temperatures are expected through the week, which
will continue to allow for river and lake ice to increase and
thicken. Any precipitation through this week will be in the
form of snow, but only fairly light amounts are expected, with
the highest totals in the higher terrain (mainly for Thursday
into Friday).

Isolated freeze-up ice jams may occur in places where the
average temperature is zero or below for three or more
consecutive days. The main areas of concern will be the southern
Adirondacks, Lake George Region and the southern Green
Mountains. River gauges may experience erratic readings due to
the ice. River and stream levels are expected to hold steady
unless they are impacted by an isolated freeze-up jam.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...MSE/Frugis
SHORT TERM...Frugis/Wasula
LONG TERM...BGM
AVIATION...BGM
HYDROLOGY...MSE/Frugis
Hazardous weather outlook, Jan 2, 4:01 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 AM EST Tue Jan 2 2018

CTZ001-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-
082>084-VTZ013-014-031200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
401 AM EST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for the southern Green Mountains
of Vermont, the northern Litchfield Hills of Connecticut, the
southern Adirondacks, Mohawk Valley, eastern Catskills, Lake George
Saratoga region, and central and northern Taconics of east central
New York, and western Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A period of light snow is possible Thursday into Thursday evening.

Wind Chill Warnings or Advisories will likely be needed Thursday
night into Saturday, as another frigid air mass impacts the region.

In addition, freeze up ice jams will be possible on area rivers due
to the very cold temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ013-NYZ049-050-052-053-059-060-064>066-VTZ015-031200-
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Eastern Windham-
401 AM EST Tue Jan 2 2018

This Hazardous Weather Outlook is for Greater Capital District,
Mid Hudson valley, and southern Taconics of east central New York,
extreme southeast Vermont, and the southern Litchfield Hills of
Connecticut.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A period of light snow is possible Thursday into Thursday evening.

Wind Chill Warnings or Advisories will likely be needed Thursday
night into Saturday, as another frigid air mass impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Herkimer

When
January 2, 1:00 PM EST to January 3, 1:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734102.